[Skip to Content]
[Skip to Content Landing]

Pruritus and Tense Bullae After Discontinuation of Pembrolizumab in a Patient With Renal Cell Carcinoma

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 53-year-old woman with stage IV renal cell carcinoma was treated with pembrolizumab, a PD-1 inhibitor, for 20 months before developing a diffuse pruritic eruption recalcitrant to topical and oral corticosteroids. After 1 month of ongoing rash, pembrolizumab was discontinued. Her pruritic eruption persisted over the next 5 months despite treatment with up to 80 mg/d of oral prednisone. She did not report fever during this period. A shave biopsy performed while the patient was receiving systemic corticosteroids demonstrated spongiotic dermatitis with a mixed-cell infiltrate suggesting an incipient autoimmune bullous process. Results of follow-up direct immunofluorescence (DIF) performed on a sample taken 15 days after steroid discontinuation were negative. The eruption continued to worsen when the patient was not receiving systemic corticosteroids, with blisters developing 7.5 weeks after their discontinuation, prompting her presentation to the emergency department.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Drug-induced bullous pemphigoid secondary to PD-1 inhibitor use

C. Repeat punch biopsy for hematoxylin-eosin staining and DIF

The key to the correct diagnosis is the patient’s pruritic prodrome with subsequent widespread tense bullae and oral mucosal erosions. Her history of PD-1 inhibitor treatment is also a significant risk factor for drug-induced bullous pemphigoid. Although the patient discontinued pembrolizumab months earlier, bullous pemphigoid developing after medication cessation has been reported,1 and starting another PD-1 inhibitor (choice A) would not be appropriate.

The patient’s bullous lesions and mucosal involvement also raise concerns of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). However, the slow progression over months, lack of fever and conjunctival involvement, and sensation of pruritus rather than skin tenderness make bullous pemphigoid more likely. As such, wound care and intravenous fluids (choice B), while an appropriate management strategy for SJS or TEN, would not be most appropriate in this case.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Kristen Lo Sicco, MD, New York University Grossman School of Medicine, 240 E 38th St, 11th Floor, New York, NY 10016 (Kristen.Losicco@nyulangone.org).

Published Online: September 14, 2020. doi:10.1001/jama.2020.10159

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank our dermatopathology colleagues Nooshin Brinster, MD, and Shane Meehan, MD (Ronald O. Perelman Department of Dermatology, New York University Grossman School of Medicine), who read the hematoxylin-eosin and direct immunofluorescence specimens. Neither of these individuals received any compensation for their contributions. We thank the patient for providing permission to share her information.

References
1.
Wang  LL , Patel  G , Chiesa-Fuxench  ZC ,  et al.  Timing of onset of adverse cutaneous reactions associated with programmed cell death protein 1 inhibitor therapy.   JAMA Dermatol. 2018;154(9):1057-1061. doi:10.1001/jamadermatol.2018.1912PubMedGoogle ScholarCrossref
2.
Joly  P , Roujeau  JC , Benichou  J ,  et al; Bullous Diseases French Study Group.  A comparison of oral and topical corticosteroids in patients with bullous pemphigoid.   N Engl J Med. 2002;346(5):321-327. doi:10.1056/NEJMoa011592PubMedGoogle ScholarCrossref
3.
Kayani  M , Aslam  AM .  Bullous pemphigoid and pemphigus vulgaris.   BMJ. 2017;357:j2169. doi:10.1136/bmj.j2169PubMedGoogle ScholarCrossref
4.
Bernard  P , Antonicelli  F .  Bullous pemphigoid: a review of its diagnosis, associations and treatment.   Am J Clin Dermatol. 2017;18(4):513-528. doi:10.1007/s40257-017-0264-2PubMedGoogle ScholarCrossref
5.
Lopez  AT , Khanna  T , Antonov  N , Audrey-Bayan  C , Geskin  L .  A review of bullous pemphigoid associated with PD-1 and PD-L1 inhibitors.   Int J Dermatol. 2018;57(6):664-669. doi:10.1111/ijd.13984PubMedGoogle ScholarCrossref
6.
Nelson  CA , Singer  S , Chen  T , Puleo  AE , Lian  CG , Wei  EX ,  et al.  Bullous pemphigoid after anti-PD-1 therapy: a retrospective case-control study evaluating impact on tumor response and survival outcomes.   J Am Acad Dermatol. Published online January 20, 2020. doi:10.1016/j.jaad.2019.12.068Google Scholar
7.
Adachi  E , Honda  T , Nonoyama  S ,  et al.  Severe bullous pemphigoid in a metastatic lung cancer patient treated with pembrolizumab.   J Dermatol. 2019;46(7):e232-e233. doi:10.1111/1346-8138.14813PubMedGoogle Scholar
8.
Carlos  G , Anforth  R , Chou  S , Clements  A , Fernandez-Peñas  P .  A case of bullous pemphigoid in a patient with metastatic melanoma treated with pembrolizumab.   Melanoma Res. 2015;25(3):265-268. doi:10.1097/CMR.0000000000000155PubMedGoogle ScholarCrossref
9.
Sun  CW , Grossman  SK , Aphale  A , Hsu  S .  Pembrolizumab-induced bullous pemphigoid.   JAAD Case Rep. 2019;5(4):362-364. doi:10.1016/j.jdcr.2019.02.008PubMedGoogle ScholarCrossref
10.
Kremer  N , Snast  I , Cohen  ES ,  et al.  Rituximab and omalizumab for the treatment of bullous pemphigoid: a systematic review of the literature.   Am J Clin Dermatol. 2019;20(2):209-216. doi:10.1007/s40257-018-0401-6PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close